Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 10, NWS Midland/Odessa, TX

August 12, 2018Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 12, 2018, 9:31 AM CDT for Brewster County, Texas. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 9:31 AM CDT (14:31 UTC)
Expired
Aug 14, 2018, 2:26 AM CDT
In force
41 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2). The gauge peaked at 16.41 ft at Aug 12, 2018, 11:00 AM CDT.

actionminormoderate5101508/1208/1308/1408/15
Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

605 
WGUS44 KMAF 121431
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
931 AM CDT Sun Aug 12 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.Recent and current rainfall over the Rio Grande has caused river levels 
to rise above flood stage at Boquillas. Moderate flooding is possible 
through this afternoon..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this afternoon.

&&

TXC043-130631-
/O.NEW.KMAF.FL.W.0010.180812T1431Z-180814T0726Z/
/BOQT2.2.ER.180812T1315Z.180812T1500Z.180812T1926Z.NO/
931 AM CDT Sun Aug 12 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Boquillas-Rio Grande Village.
* until late Monday night, or until the warning is cancelled.
* At  9AM Sunday the stage was 14.6 feet (4.5 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue rising to near 16.0 feet (4.9 
  meters) by late this morning.  The river will fall below flood 
  stage this afternoon.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
  stage.  Water pumps submerge.

This crest compares to a previous crest of 16.4 feet (5.0 meters) on 
Aug 26 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio  12.0 13.0   14.6   Sun  9 AM  15.3   5.8   3.7   3.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio   3.7  4.0    4.5   Sun  9 AM   4.7   1.8   1.1   0.9

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
2 follow-up statements
673 
WGUS84 KMAF 121937
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
237 PM CDT Sun Aug 12 2018

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster County
  
Due to recent rainfall over the Rio Grande, levels at Boquillas are in 
flood stage, and flooding will continue for a few more hours. Levels
will drop off this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this evening.

&&

TXC043-131137-
/O.EXT.KMAF.FL.W.0010.000000T0000Z-180814T0903Z/
/BOQT2.2.ER.180812T1315Z.180812T1545Z.180812T2103Z.NO/
237 PM CDT Sun Aug 12 2018

...Flood Warning extended until late Monday night...The Flood Warning
continues for
  the Rio Grande at Boquillas-Rio Grande Village.
* until late Monday night, or until the warning is cancelled.
* At  2PM Sunday the stage was 15.7 feet (4.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
  stage.  Water pumps submerge.

This crest compares to a previous crest of 13.6 feet (4.1 meters) on 
Sep 24 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio  12.0 13.0   15.7   Sun  2 PM   8.0   4.3   3.5   3.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio   3.7  4.0    4.8   Sun  2 PM   2.4   1.3   1.1   1.0

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
918 
WGUS84 KMAF 131447
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
947 AM CDT Mon Aug 13 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.River levels along the Rio Grande have fallen below flood stage and are 
expected to continue to recede as rain moves out of the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No follow up statements are needed at this time.

&&

TXC377-131517-
/O.CAN.KMAF.FL.W.0011.000000T0000Z-180814T0112Z/
/PIOT2.1.ER.180812T2349Z.180813T0045Z.180813T1019Z.NO/
947 AM CDT Mon Aug 13 2018

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  9AM Monday the stage was 8.9 feet (2.7 meters).
* Fell below flood stage at  5:19 AM Monday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 8.2 feet (2.5 meters)
  by tomorrow morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.4 feet (2.9 meters) on 
Aug 13 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    8.9   Mon  9 AM   8.8   8.7   8.5   8.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    2.7   Mon  9 AM   2.7   2.7   2.6   2.5

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

TXC043-131517-
/O.CAN.KMAF.FL.W.0010.000000T0000Z-180814T0903Z/
/BOQT2.2.ER.180812T1315Z.180812T1545Z.180812T2017Z.NO/
947 AM CDT Mon Aug 13 2018

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  9AM Monday the stage was 7.0 feet (2.1 meters).
* Fell below flood stage at 15:17 PM Sunday.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to 4.2 feet (1.3 meters)
  by tomorrow morning.

This crest compares to a previous crest of 10.8 feet (3.3 meters) on 
Apr 15 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio  12.0 13.0    7.0   Mon  9 AM   5.6   7.8   6.4   4.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio   3.7  4.0    2.1   Mon  9 AM   1.7   2.4   2.0   1.3

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 12, 5:49 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 12, 5:49 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 AM CDT Sun Aug 12 2018

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions should prevail next 24 hours, except in areas of
direct convection. Forecast soundings continue to lower cigs thru
this evening as the upper trough strengthens over the area, even
flirting w/MVFR categories. However, there appears to be enough
mid/hi debris cloud to inhibit this somewhat, and we'll keep cigs
VFR attm. Cigs should raise near the end of the forecast period as
the trough begins moving NNE out of the region.

&&

.PREV DISCUSSION... /issued 347 AM CDT Sun Aug 12 2018/

DISCUSSION...

Thunderstorms accompanied by heavy rainfall remain possible
through tonight for much of the area. Flooding and flash
flooding concerns may develop, particularly for areas that have
received appreciable rainfall the past few days.

Widespread cloud cover and elevated deep layer moisture beneath an
upper low will keep temperatures in check today, with highs
expected to be in the 70s and 80s, around 10 degrees below normal
for this time of year. Heavy rain Saturday evening produced
localized flash flooding near Snyder and in the Midland/Odessa
area, with additional storms and flooding concerns possible today.
The presence of multiple boundaries (which are difficult for even
high-resolution models to resolve) and ample forcing yield the
potential for scattered storms to develop throughout the day, and
given precipitable water values still around 1.50" on average as
well as slow storm motion, heavy rainfall remains a concern. Areas
of flash flooding could develop, particularly across any areas
that have received recent rainfall and those locations prone to
excessive runoff (arroyos, urban areas, etc). Today, it appears
the greatest forcing for storms will exist across the southern
half of the forecast area, and then shifting eastward tonight as
the aforementioned low begins to lift northeastward.

By Monday, western portions of the area will begin to dry out,
with the best rain chances confined across the eastern Permian
Basin and Lower Trans Pecos as the exiting upper low and trough
axis shunt moisture eastward toward Central Texas. The drying
trend will be accompanied by a rebound in temperatures by Tuesday,
when highs return closer to normal in the upper 80s and 90s as
ridging builds over the region. Mainly dry conditions will then
continue through Thursday, with highs above normal in the middle
to upper 90s for most Thursday and Friday. Guidance indicates the
potential for another trough to affect the region next weekend,
however, there remains discrepancy between models regarding the
strength of this feature. Thus, have tempered PoPs down from the
blended solution Friday through next weekend pending better
agreement. Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     85  66  86  71 /  60  60  60  20
Carlsbad                       82  65  89  68 /  50  20  10  10
Dryden                         83  72  87  71 /  80  70  70  40
Fort Stockton                  78  64  85  68 /  70  50  50  20
Guadalupe Pass                 77  61  84  65 /  50  20  10  10
Hobbs                          81  62  86  65 /  50  30  20  10
Marfa                          74  58  81  57 /  70  40  40  20
Midland Intl Airport           84  66  86  70 /  60  50  50  20
Odessa                         82  66  86  70 /  60  50  40  20
Wink                           84  66  89  70 /  60  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Aug 12, 2:21 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 AM CDT Sun Aug 12 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
221 AM CDT Sun Aug 12 2018 /121 AM MDT Sun Aug 12 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will continue.  Any storms that
do develop will be accompanied by frequent lightning and gusty winds,
and the stronger storms will produce heavy rainfall resulting in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms will continue through Tuesday
night, mainly across the lower Trans Pecos.  Any storms that do
develop will be accompanied by frequent lightning and gusty winds,
and the stronger storms will produce heavy rainfall resulting in
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:06 PM CDTRiver Flood WarningMAFPresidio12 hr
Aug 11, 7:06 PM CDTRiver Flood WarningMAFPresidio17 hr
Aug 11, 7:49 PM CDTSpecial Weather StatementMAFHoward41 min
Aug 11, 8:18 PM CDTAreal Flood AdvisoryMAFEctor, Midland117 min
Aug 11, 8:25 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Aug 11, 8:38 PM CDTFlash Flood WarningMAFEctor, Midland112 min
Aug 11, 8:42 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Aug 11, 8:46 PM CDTAreal Flood AdvisoryMAFHoward, Martin119 min
Aug 11, 9:13 PM CDTFlash Flood WarningMAFScurry3 hr
Aug 11, 9:14 PM CDTAreal Flood AdvisoryMAFMidland, Upton3 hr
Aug 11, 9:27 PM CDTAreal Flood AdvisoryMAFEctor, Winkler2 hr
Aug 12, 12:57 PM CDTAreal Flood AdvisoryMAFScurry2 hr
Aug 12, 1:12 PM CDTAreal Flood AdvisoryMAFHoward2 hr
Aug 12, 2:55 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Aug 12, 3:47 PM CDTAreal Flood AdvisoryMAFBorden, Dawson118 min
Aug 12, 4:59 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 12, 6:03 PM CDTAreal Flood AdvisoryMAFGaines117 min

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.